Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


belly fat
Sep 26, 2012

How do I get rid of this huge bell im normally 150 lbs slim frame 5ft 7 im on atripla now for 5 or 6 years now I got to the gym with no results help me I don't want to look pregnant

Response from Dr. Henry

Increased fat (lipohypertrophy) is less common with more modern HIV regimens but does occur and can be frustrating to manage. Increased fat is a major problem in the US population at large (without HIV) so it has been a challenge to focus on what contribution to fat gain is made by specific HIV medications. There has not been a large study that has shown that switching from Atripla to another regimen can reduce abdominal fat though there are some regimens that may be more fat neutral there is no firm recommendation available. Diet and exercise remain the cornerstone of managment but those fall short for many patients.Growth hormone and growth hormone releasing factor have been approved for management of increased intrabdominal fat (studies show typically a 1/2 to 1 inch decrease in belt size--modest a best) at high cost (>$25,000/year), meds have to be injected regularly, have some side effects, and the benefit wanes when treatment is stopped. Genetics can play a strong role (either fat distribution in general without HIV as a factor--looking at similarly aged relatives can provide clues there) or in how fat is handled while on certain HIV medications (there may be a genetic predisposition in some patients for fat gain or loss). Fat loss has been a problem even more clearly linked to HIV and certain HIV meds (fat problems termed lipodystrophy) and also has been difficult to manage other than switching off offending meds (in case of fat loss specific meds have been more clearly linked to the proble-such as stavudine or zidovudine).KH



Previous
Glutathione?
Next
To change or not change

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement